NEW YORK (Reuters Health) – Anti-tumor necrosis factor (TNF) agents do not increase the risk of cancer during the first few years of use for rheumatoid arthritis, according to one of the largest and longest duration population-based assessments to study this issue.
As explained in the November issue of Arthritis and Rheumatism, the effect of anti-TNF agents on cancers during early treatment “might be due to existing preclinical tumors becoming clinically manifest, either by allowing more actual tumor growth or by influencing the development of clinical symptoms as a result of the presence of the cancer, rather than being due to the occurrence of a new cancer.”
Dr. Johan Askling, from Karolinska University Hospital in Stockholm, and co-investigators investigated whether the risk increases with the time since start of therapy by linking data from the Swedish Biologics Register, Swedish registers of rheumatoid arthritis (RA), and the Swedish Cancer Register.
The researchers analyzed cancer occurrence in a national cohort of 6366 RA patients older than 16 years who initiated anti-TNF therapy between 1999 and 2006. This cohort was compared to three other RA cohorts: patients naïve to biologics therapy (61,160), patients newly starting therapy with methotrexate (5989), and patients newly starting disease-modifying antirheumatic drug combinations (1838).
During a median follow-up of 3.6 years (maximum 8 years; total 25,693 person-years), 240 first cancers occurred in the anti-TNF group.
Overall and during the first 2 years following the start of TNF blockers, patients had a cancer risk that was similar to the other three RA comparator groups.
Moreover, neither the incidence nor the relative risk of cancer changed with time after anti-TNF therapy began. Similarly, risk did not increase with cumulative duration of active therapy.
During the first year of follow-up, the investigators observed varying risks among the three TNF blockers. Etanercept had a lower risk of cancer compared with biologics-naïve patients with RA, while those starting adalimumab were at higher risk. However, no difference was observed after the first year, and the authors urge that this finding be “interpreted with great caution.”
“Given the remaining uncertainties, continued vigilance remains prudent,” Dr. Askling and his associates maintain.
Arthritis Rheum 2009;60:3180-3189.